SIGN UP

Hair Loss

Avatar Image
Ringlet | 18:42 Fri 06th Dec 2019 | Body & Soul
14 Answers
Can anyone please suggest a remedy for my thinning hair?

I am a 69 year old woman, and have always had a thick luxurious head of hair. 18 months ago I had to start taking a steroid (Prednisolone) and since then my hair has become so thin that my scalp shines through. The hair that is left is dry and lifeless.

Can anyone suggest anything that might help? I am so miserable with this.

PS I have been told before that this is a "First World problem" and that I should be happy to have food to eat and a bed to sleep in, when many people in the world do not have even these luxuries. But I am so miserable with my hair loss. Can anyone suggest something to help?

Answers

1 to 14 of 14rss feed

Best Answer

No best answer has yet been selected by Ringlet. Once a best answer has been selected, it will be shown here.

For more on marking an answer as the "Best Answer", please visit our FAQ.
I use Nioxin shampoo and conditioner. Google it and see what you think
Since menopause, I also have thin hair that is not due to medication, its just the way I am made. Sadly I haven't found anything that helps.
I tried nioxin, it was suggested by my hairdresser sadly it only made my hair drier and more wiry.
I can understand your misery about your thinning hair but I don't think that any shampoo or conditioner is going to help. May I suggest that you have a look at wigs that are available? That might give you the confidence to face the world again.

I have an 86 year old friend whose hair is very thin and sparse. She has two wigs which she wears and she looks a million dollars in both.

At home, she puts takes them off and because her hair is cut so short and nicely cut she still looks ok, however putting on one of her wigs transforms her and her personality.
I agree with Tilly2. There is a woman at my exercise class and I only realised she wore a wig, when she told me about 2 years after she joined the class!
Minoxidil is the only thing that I have heard that works. Apparently, it was a hypertension drug and the unexpected side effect was hair regrowth. It's called Regain in the US (there might be a female version) I don't know if it works though.
It's very sad for a woman to start losing her hair. Apart from special shampoos, have you tried Biotin? Some people are very pleased with results.
My sister's hair has suddenly gone very thin, after years of lovely thick hair. She is having her cut short, then if doesn't look better, will get a wig. She is 62. There are some fantastic wigs out there!
My friend has a Theresa May wig and a Cauliflower Head wig. I think she looks better in the Theresa May one. :-)
Question Author
Thank you for all the suggestions. I am certain the loss is due to the medication as many people have told me that hair loss began when they started to take steroid. I'll try the recommendations suggested. Last resort - a wig. Many thanks
May I suggest a visit to a reputable hairdresser who may give you advice on a different style/cut.
I know it won't stop your misery (I sympathise xx)
Have you spoken to your GP or specialist about why the hair loss may be happening, if it's medical relates, from the steroids or the reason you are taking the steroids? The reason why might help when looking at solutions.

I was put on a drug some years ago for Rheumatoid Arthritis, as well as steroids on and off, and had some hair loss from that and had to stop taking it.

I was advised that due to the way that the drug caused the hair loss that I should stay away from things like the caffeine type of shampoos that I was looking at, thankfully having checked with a pharmacist first. She said they would have made things worse.

I came off that drug. My hair has always been quite fine but it's very different to how it was, years of immunosuppressants haven't helped but I need them more than nice hair. I'd check medically and go and see a good hairdresser who may be able to advise you on the best type of cut for it.

If not, as others have suggested, if it is getting you down then look at a wig. I had a look when I was getting really worried about how much hair I was losing and there are some brilliant ones out there.
Question Author
Oh my gosh, thank you for that advice, Eve, about the caffeine shampoo. I have noticed my hair more dry and lifeless than usual in the last six weeks, and it has been during that time that I have been using Alpecin, which is a caffeine shampoo. I had no idea that it could be harmful. I'll never use it again.
Also, that's an interesting website that Buenchico recommended. It deals with the psychological effect of hair loss, which I can relate to. Many thanks
I really hope that you find a solution. I was advised to try sulphate free shampoo. Going back there was a L'Oreal range that I tried but I've spotted more about recently, seems to be more of a popular thing now.

That was with being on Methotrexate and hair loss connected to that. I was told that the way that the drug causes hair loss would be made worse by the caffeine type shampoos. It was a pharmacist that gave me that advise so maybe you could try one in the meantime, see if they can offer any advice?

1 to 14 of 14rss feed

Do you know the answer?

Hair Loss

Answer Question >>